Archive for the ‘anti-depressants’ Category

What if I think my medicine is affecting my sex life?

October 22, 2014

In the previous blog I discussed the relationship between medications and sexual performance. This blog will make suggestions on how to approach your doctor and what are some of the options when drugs\medications impact your sexual performance.  If you are at all worried that your medicine may be affecting your ability to have sex, consult with your physician who prescribed the medication.

Do not stop taking your medicine without first talking to your doctor.

Do not be put off seeking help. Your quality of life is important, particularly if you are being treated for something like high blood pressure, which often has no symptoms and can require lifelong treatment.

Treatment of high blood pressure

  • Impotence seems to be less of a problem with ACE inhibitors such as enalapril.
  • Calcium channel blockers and alpha-blockers cause fewer sexual problems than diuretics (water tablets) or beta-blockers.
  • Loop diuretics such as furosemide have a lower risk of impotence than thiazide diuretics.

Treatment of depression

  • SSRIs cause the highest frequency of sexual dysfunction, followed by MAOIs (monoamine oxidase inhibitors) and then tricyclic antidepressants.

Treatment of high cholesterol levels

  • Not all statins are associated with sexual problems. Even in those that are, the risk of developing such problems is very low.
  • Statins may be less likely to cause impotence than fibrates.

Bottom Line: Your doctor may switch you to another medicine in the same class, i.e., that acts in a similar way, in the hope that the new one will not cause the same side effects.

Alternatively, your doctor may try a different type (class) of medicine altogether, providing it is suitable for you to take.

Your doctor may also adjust the dosage and prescribe a lower dose which may have the desired effect on your blood pressure or your depression and not have the unwanted side effects of ED or lowering the testosterone level. The real bottom line is to speak to your physician to help with your medications and preserve your sexual performance.

Losing Your Urine? It May Be Due to Your Medications

September 4, 2014

Urinary incontinence impacts millions of American men and women. Often times the solution may be to have your doctor check your medications and see if the medications may be the culprit.
There are four groups of medications doctors commonly recommend that can cause or increase incontinence. If you are taking any of these, you should let your doctor know about your incontinence and discuss your medications (both prescription and over-the-counter) to see if there is another approach to control or eliminate the problem.
The most common incontinence problems arise from medications in the following four categories:

1. Diuretics to reduce excess fluid
Diuretics, also known as “water pills,” stimulate the kidneys to expel unneeded water and salt from your tissues and bloodstream into the urine. Getting rid of excess fluid makes it easier for your heart to pump. There are a number of diuretic drugs, but one of the most common is furosemide (Lasix®).
Approximately 20 percent of the U.S. population suffers from overactive bladder symptoms which consists of urgency of urination and loss of urine when the man or woman cannot reach the toilet in a timely fashion.
Many of those patients also have high blood pressure or vascular conditions, such as swelling of the feet or ankles. These conditions are often treated with diuretic therapies that make their bladder condition worse in terms of urgency and frequency.
A first step is to make sure you are following your doctor’s prescription instructions exactly. As an alternative to water pills you might try restricting salt in your diet and exercising for weight loss. Both of these can reduce salt retention and hypertension naturally. Also, if you take diuretics, use them in the morning so you have frequency during the day and not at night after you go to sleep.

2. Alpha blockers for hypertension
Another class of drugs used to reduce high blood pressure or hypertension by dilating your blood vessels can also cause problems. These medicines are known as alpha blockers. Some of the most common are Cardura®, Minipress® and Hytrin®.
Men typically take these to treat an enlarged prostate (benign prostatic hyperplasia or BPH) which can restrict urination by putting pressure on the urethra. By relaxing the muscles in the bladder neck, alpha blockers allow smoother urine flow for those patients but may result in incontinence.

3. Antidepressants and narcotic pain relievers
Some antidepressants and pain medications can prevent the bladder from contracting completely so that it does not empty. That gives rise to urgency or frequency or voiding dysfunction. They can also decrease your awareness of the need to void.
Some of these drugs can also cause constipation. Constipation, in turn, can cause indirect bladder incontinence because being constipated takes up more room in the pelvis that the bladder needs to expand. Also, a full rectum can press on the bladder and result in stimulation of the bladder to contract and result in urgency and frequency as well as incontinence.

4. Sedatives and sleeping pills
Using sedatives and sleeping pills can present a problem, especially if you already have incontinence. They can decrease your awareness of the need to void while you are sleeping.
The best way to address this situation is to take other steps to relax and improve your sleep. Getting more exercise earlier in the day to make you tired, for example, can help. It’s also important to maintain a regular bedtime and wake-up schedule. Try to find other ways to relax before bed — meditation, reading a book or listening to soothing music or sound effects (e.g., rain or waves) — can also help you sleep better.

Bottom line: the side effects of medication can result in urinary incontinence. If you think this is a problem, check with your physician.

Don’t Let Anti-Depressants Rain on Your Love Life

September 24, 2011

B.B., a 52-year old lady, had a history of depression, which has been controlled with Prozac. She noted a waning of her libido or sexual desire. She consulted with her doctor who prescribed the Prozac and he changed her medication to Wellbutrin, which allowed her libido to return to normal, and controlled her depression as well.
Sexual dysfunction, which includes loss of libido, decrease in arousal or vaginal dryness for women and decreased libido, and erectile dysfunction in men, is common in both men and women with depression. If that wasn’t bad enough, the treatment for depression with the antidepressant medication can cause sexual dysfunction. It is estimated that 30-70% of men and women who use antidepressant medication, such as Celexa, Prozac, Effexor, Zoloft and Remeron, experience a sexual dysfunction. The lowest rate of sexual side effects occurred in patients taking Wellbutrin.
Many men and women who experience these side effects of the medication may try to resolve the problem by stopping the use of their antidepressant medication. This should be avoided, as restoring sexual intimacy is not a good trade off if the depression returns. Fortunately, there’s a solution to this dilemma for those who suffer from depression or for those who require the use of antidepressant medications.
How do you know if your antidepressant is causing sexual problems? Experts say that the trouble is probably the result of the medication if a person who did not previously have sexual dysfunction experiences problems within two to three months of beginning antidepressant treatment.
What To Do

First and most importantly, do not make any changes in your treatment regimen without first consulting your physician. Here are some suggestions which you might discuss with your physician:

1. If you are experiencing sexual side effects from your antidepressant medication, your doctor may consider switching you to Wellbutrin, which has a low rate of sexual side effects. Wait to see if sexual side effects abate.
2. Consider taking your medication after you have engaged in sexual intimacy.
3. With your doctor’s permission you may consider a drug holiday. A drug holiday involves taking a short break from your antidepressant. By taking periodic two-day breaks from antidepressant treatment can lower the rate of sexual side effects during the drug holiday without increasing the risk of a relapse or recurrence of depressive symptoms.

Bottom Line: Sexual side effects are common in men and women with depression. Most men and women can be restored to a meaningful sexual function by sharing with your doctor your concern and having him\her making changes and adjustments in your medication or changing to another drug as described in my patient B.B.